To Your Good Health: Allergy shots stopped working – now what?
BY KEITH ROACH, M.D.
DEAR DR. ROACH: I’ve had allergies my entire life. I started taking allergy shots, and all my symptoms disappeared. I had years of symptom-free springs and falls. Then, a few years ago, the itchy, watery eyes returned, along with other symptoms.
I have to take Flonase and an allergy pill on top of my allergy shots to get relief. I’m told this is due to there being much more pollen in the atmosphere. Is that plausible? Also, what is the best allergy pill? — J.J.C.
ANSWER: Allergy immunotherapy shots are one of the therapies available for seasonal or perennial allergies. The effectiveness of the therapy is variable, with some people having complete relief, as you did, and most people having significant but not complete alleviation of symptoms. Once the shots are discontinued, symptoms usually come back, but may take years to do so. Now that you have restarted the therapy, it will hopefully give you more relief as you continue it.
Pollen counts are highly dependent on where you live, as well as the season. Local weather conditions of temperature and humidity determine how much pollen a tree will release, but the number and type of trees that release pollen you are sensitive to is even more important.
There are many kinds of oral medications for allergies. Antihistamines are moderately effective, and the newer ones have low side effect profiles, so are a usual first suggestion. One may work better than another in any given person, and while I usually recommend cetirizine (Zyrtec) as first line, fexofenadine (Allegra) and loratadine (Claritin) are first choices for some colleagues of mine. I also keep in mind a different class, leukotriene inhibitors, such as montelukast (Singulair), which work very well for some people. The combination of allergy immunotherapy and oral medication may be the most effective treatment.
DEAR DR. ROACH: I am an active 75-year-old woman of small frame who has never smoked. After two bouts with pneumonia, I was diagnosed with Mycobacterium avium complex. I have no symptoms. Since the medication is very harsh and must be taken for over a year, they have decided not to start the medications at this time and wait six months to redo a CT scan and breathing tests.
Is this a fast- or slow-growing disease, and will waiting make it more difficult to cure? What is the easiest treatment regimen on the stomach? I do not tolerate medicines well. — Anon.
ANSWER: Mycobacteria are a class of bacteria that are related to tuberculosis and are generally slow-growing. Mycobacterium avium and Mycobacterium intracellulare both are causes of a lung disease that is prevalent in older people, especially women and especially those who are thin. (The exact organism is often not identified, so the disease is called “Mycobacterium avium complex.”) When symptoms are present, they typically are cough and sputum production, usually without weight loss or fever.
Not everybody with the diagnosis of MAC needs treatment, and if you really have no symptoms, then waiting six months to look for progression of disease makes a great deal of sense. I don’t think waiting will make it harder to treat the infection. If the disease has not progressed, your doctors may continue to watch and hold off on treatment.